As an audiologist, I have treated many patients with tinnitus, a ringing or buzzing sound in the ears that can be quite distressing. While we may not always know the cause of tinnitus, one contributing factor can be medication. Certain medications can trigger tinnitus or worsen existing symptoms. In this article, we’ll list some of the medications that can cause tinnitus and discuss options for managing the condition.
Types of Medications Known to Cause Tinnitus
There are several types of medication that can cause tinnitus. Here will list out the types of conditions and related medications associated with tinnitus.
- cancer medications,
- cardiac and vascular drugs,
- medications for anxiety or depression,
- blood pressure medication,
- anti infective medication (antibiotics, antivirals, antifungals, antimalarials,
- pain medication,
- loop diuretics,
- neurologic drugs,
Now don't panic if you're taking any of these. It's possible that it is contributing to your tinnitus, but it's not a guarantee that you'll get tinnitus. If you have questions about specific medications you take, you can always reach out to your primary care doctor or healthcare team with questions. We'll dive deeper into each category, so keep scrolling!
One group of medications is called ototoxic drugs, which are known to damage the delicate hair cells in the inner ear. There are about 200 known ototoxic medications. Ototoxic medications can cause hearing loss, tinnitus, dizziness, or imbalance due to their effect on the inner ear. One of the first signs of hearing loss is often tinnitus. These medications include most of the categories mentioned up above, and we'll go into detail with these groups of medications below. You may also find this NIH article on ototoxic medications helpful.
Anti Infective Medications
This category includes certain antibiotics used to treat severe bacterial infections, antimalarial drugs, antifungals, antivirals. Gentamicin is known to be ototoxic, with other medications in this category including: tobramycin, azithromycin, clarithromycin, erythromycin, streptomycin, and neomycin. Antimalarials include chloroquine and hydroxychloroquine. In many cases, these medications are used as a life-saving measure due to a severe infection, such as meningitis.
Anticancer or Chemotherapy Drugs
Chemotherapy medications are another category of drugs that can lead to tinnitus. Cisplatin and carboplatin are commonly used to treat cancer, but can cause hearing damage and tinnitus as a side effect. It is important to note that these types of medications have a synergistic effect when combined with loud sound exposure. Therefore, it's essential for patients taking these medications to have regular hearing testing and protect their hearing while on the medication to reduce the likelihood of developing hearing loss and tinnitus.
Common pain medications like aspirin and NSAIDs, such as ibuprofen, at high doses can also trigger tinnitus. However, this effect is usually temporary and stops after discontinuing the medication.
Cardiac and Vascular Drugs
This category includes several different kinds of medications that are used to for cardiac and vascular health. Some of these include, loop diuretics, alpha blockers, beta blockers, anti antagonists, ACE inhibitors, calcium channel blockers, and anti arrhythmic medications. Loop diuretics, such as Lasix and Demodex, are medications used to treat conditions like high blood pressure, heart failure, and kidney disease. Medications for blood pressure, such as beta blockers and ACE inhibitors, can also cause tinnitus. As this category includes various types of medications, it's essential to speak with your healthcare provider regarding alternatives, if you're concerned about the medication causing tinnitus.
Anxiety and Depression Medications
Benzodiazepines like Xanax, Valium, and Ativan are known to cause tinnitus as a side effect. However, in my experience, patients with anxiety (not on medication) may also experience worsening of their tinnitus, depending on their anxiety levels. Yes, anxiety itself can worsen tinnitus, no meds required. So, playing around with different meds to find the right balance is key. Medication for depression, such as tricyclic antidepressants and some SSRIs, such as Zoloft, Lexapro, and Proazac have also been known to cause tinnitus in some cases. When it comes to mental health, it's important to work with your healthcare provider to find what works best for you while minimizing or managing any side effects.
Medications to manage neurologic conditions or symptoms, such as anti convulsants or antimigraine medication, may also cause tinnitus. Additionally, withdrawal from benzodiazepines may also temporarily cause tinnitus for some.
Additionally, isotretinoin, commonly known as Accutane, can cause hearing damage and tinnitus as a side effect.
What should you do next?
- Talk with your doctor
- Consider lifestyle modifications, if appropriate
- If you're taking ototoxic medications, monitor your hearing
If you suspect that your medication is causing tinnitus, it’s important to talk to your doctor. Medications react differently with everyone's biochemistry, but working closely with your healthcare provider can help find the best option for you while minimizing side effects, if possible. They may be able to adjust your dosage or switch you to a different medication that doesn’t have the same side effects. Avoid stopping or changing your medication without consulting your doctor.
Lifestyle modifications can also help manage some conditions. High blood pressure is one example that may benefit from lifestyle changes, leading to decreased need for medication. As high blood pressure (with or without medication) may contribute to tinnitus on its own, treating this condition can help reduce tinnitus perception.
If your condition is best managed with ototoxic medication, schedule regular hearing monitoring. Hearing has a large impact on our overall well-being and quality of life. Especially chemotherapy drugs and certain other medications can have a synergistic impact on your hearing. Being proactive about your hearing during your treatment helps reduce the likelihood of hearing loss or tinnitus.
Are there any alternatives?
If your current medication is the best option to manage your health condition, there are still other ways to manage tinnitus. While there is currently no cure for tinnitus, there are ways to manage symptoms. Tinnitus retraining therapy is a common approach that involves counseling and sound therapy to help patients habituate to the sound of their tinnitus. White noise machines, hearing aids, and sound-masking devices can also be helpful. It’s important to work with an audiologist who specializes in tinnitus treatment to find the best treatment plan for you. If you're looking for tinnitus management strategies, try these five tips.
Medications can be helpful for treating many health conditions, but they can also have side effects. Tinnitus is a common side effect of certain medications, including ototoxic drugs, chemotherapy medications, pain medications, loop diuretics, benzodiazepines, and some antidepressants and blood pressure medications. If you experience tinnitus after starting a new medication, talk to your doctor about your options. By working together, you can find a treatment plan that works for you.